Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 807  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::  Article in PDF (720 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  Abstract
 :: Introduction
 :: Case Report
 :: Discussion
 ::  References
 ::  Article Figures
 ::  Article Tables

 Article Access Statistics
    Viewed634    
    Printed37    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal


 


 
  Table of Contents     
ADR REPORT
Year : 2020  |  Volume : 66  |  Issue : 2  |  Page : 105-107

Multiple widespread fixed drug eruption caused by rabeprazole


1 Department of Dermatology, Maharishi Markandeshwar Institute of Medical Sciences and Research, MMDU Mullana, Ambala, Haryana, India
2 Department of Medicine, Maharishi Markandeshwar Institute of Medical Sciences and Research, MMDU Mullana, Ambala, Haryana, India

Date of Submission03-Oct-2019
Date of Decision15-Feb-2020
Date of Acceptance27-Feb-2020
Date of Web Publication01-Apr-2020

Correspondence Address:
S Gupta
Department of Dermatology, Maharishi Markandeshwar Institute of Medical Sciences and Research, MMDU Mullana, Ambala, Haryana
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jpgm.JPGM_542_19

Rights and Permissions


 :: Abstract 


Fixed drug eruption is one of the most common forms of cutaneous adverse drug reactions. Analgesics and antibiotics are the most common drugs causing fixed drug eruption. Here, we report a case of multiple widespread fixed drug eruption caused by rabeprazole.


Keywords: Adverse drug reaction, multiple widespread fixed drug eruption, rabeprazole


How to cite this article:
Gupta S, Gupta S, Mahendra A, Yadav A. Multiple widespread fixed drug eruption caused by rabeprazole. J Postgrad Med 2020;66:105-7

How to cite this URL:
Gupta S, Gupta S, Mahendra A, Yadav A. Multiple widespread fixed drug eruption caused by rabeprazole. J Postgrad Med [serial online] 2020 [cited 2020 Jul 6];66:105-7. Available from: http://www.jpgmonline.com/text.asp?2020/66/2/105/281674





 :: Introduction Top


Fixed drug eruption (FDE) is the most common cutaneous adverse drug reaction among the Indian population.[1] It usually develops 30 min to 8 h after drug exposure. The majority of FDE is self-limiting with good prognosis. Post-inflammatory hyperpigmentation can persist for several months after the episode. Here, we report a case of multiple widespread FDE caused by rabeprazole.


 :: Case Report Top


A 35-year-old male presented in the dermatology department with multiple, itchy lesions on trunk and extremities since one day. On evaluation, he had history of ingestion of tab rabeprazole and domperidone combination for gastritis as prescribed by a general practitioner two days back. On further evaluation we found that the patient was earlier taking H2 blockers (tab ranitidine) for gastritis, but because of unsatisfactory response, he was prescribed tab rabeprazole and domperidone combination. Patient developed skin lesions within 12 h of ingestion of this combination. On examination, multiple (approximately 50) hyper-pigmented macules of size 1 × 2 cm to 4 × 5 cm with surrounding erythema were scattered over the trunk along with few lesions on the extremities [Figure 1] and [Figure 2]. Oral cavity, genitals, palms, and soles were normal. A suspected diagnosis of multiple widespread fixed drug eruptions probably due to rabeprazole and domperidone combination was made. Patient was asked not to take this offending drug anymore and was treated with topical steroids and antihistamines. Systemic steroids were withheld because of gastritis. He was not given any placebo. Patient improved dramatically within 2 weeks with persistence of post-inflammatory hyperpigmentation. The patient was advised to come after 6 weeks for an oral challenge test for rabeprazole and domperidone.
Figure 1: Multiple hyperpigmented macules with surrounding erythema on front part of trunk

Click here to view
Figure 2: Multiple hyperpigmented macules with surrounding erythema on back of trunk

Click here to view


Unfortunately, the patient returned after 2 months and informed that he again developed gastritis for which pantoprazole 40 mg was prescribed by another general practitioner. Fortunately, pantoprazole was well tolerated and was continued. It was surprising to see that pantoprazole in spite of being in the same class caused no problem.

After admission and with all emergency medications and resuscitative equipment available at hand, oral provocation test was done with tab domperidone with proper consent of patient. Tab domperidone 2.5 mg (1/4 of Tab 10 mg) was given without any untoward event and was increased gradually to 10 mg twice or thrice a day. Since tab domperidone was well tolerated without any adverse effect, so the chances of tab rabeprazole being the offending drug were more. As there are few reports of combination drugs being the offending agent and not its individual constituents causing FDE,[2],[3] so there was a need of an oral challenge test with rabeprazole on academic and practical grounds. Two weeks later, tab rabeprazole 5 mg (1/4 tab rabeprazole 20 mg) was given. The patient started developing itching and mild erythema on the old FDE lesions proving rabeprazole as the offending drug.

Patient was in follow up for some other problem for more than 6 months and no delayed hypersensitivity reaction was seen.

The Naranjo scale, is a questionnaire-based scale to determine the likelihood of whether an adverse drug reaction is actually due to the drug or because of other factors.[4] The score ranges from -4 to +13. According to this score a drug reaction can be definite (score >9), probable (score 5–8), possible (score 1–4), or doubtful (score 0). After complete work up of our case, Naranjo algorithm score was 12 [Table 1], indicating that the event was definitely an adverse drug reaction. So, based on the clinical presentation, history, challenge and withdrawal test, a final diagnosis of multiple widespread fixed drug eruptions due to rabeprazole was made.
Table 1: Naranjo scale

Click here to view



 :: Discussion Top


Rabeprazole is a proton pump inhibitor (PPI).[5] There are few case reports of FDE with PPIs mainly omeprazole[6],[7],[8] and one case report of discrete lesions of FDE due to rabeprazole have been reported.[1] FDE is a form of delayed-type hypersensitivity reaction and the key mediators in eliciting this reaction are skin resident T cells. These CD8+ T cells are present at the dermal–epidermal junction and remain quiescent until drug re-challenge. On re-exposure to the drug these CD8+ T cells gets activated and release cytotoxic granules and interferon (IFN)-γ resulting in apoptosis of keratinocytes leading to the formation of macules or blisters.

Our case may be the first case report of multiple widespread FDE caused by rabeprazole. The present case is unique as no cross-sensitivity with pantoprazole was seen. So to conclude, cross-sensitivity among the different drugs of the same class could be there,[9] but it is not always seen and the other drugs of the same class can be used safely whenever necessary after doing an oral challenge test.

Declaration of patient consent

The authors certify that appropriate patient consent was obtained.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
 :: References Top

1.
Ommurugan B, Priya A, Patil N. Rabeprazole induced fixed drug eruption: A rare case report. Asian J Pharm Clin Res 2017;10:13.  Back to cited text no. 1
    
2.
Yokoyama A, Hara H. Multiple fixed drug eruption due to drug combination. Contact Dermatitis 2005;52:339-41.  Back to cited text no. 2
    
3.
Verbov J. Fixed drug eruption due to a drug combination but not to its constituents. Dermatologica 1985;171:60-1.  Back to cited text no. 3
    
4.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 4
    
5.
Patel AR, Patel PR, Vora CN, Patel ND, Patel JK. Formulation, process parameters optimization and evaluation of delayed release tablets of rabeprazole sodium. Int J Pharm Pharm Sci 2010;2:144-56.  Back to cited text no. 5
    
6.
Kepekci Y, Kadayifci A. Fixed drug eruption in hands caused by omeprazole. Int J Clin Pharmacol Ther 1999;37:307-9.  Back to cited text no. 6
    
7.
Kai Y, Okamoto O, Fujiwara S. Fixed drug eruption caused by three unrelated drugs: Promethazine, pethidine and omeprazole. Clin Exp Dermatol 2011;36:755-8.  Back to cited text no. 7
    
8.
Morais P, Baudrier T, Mota A, Cunha AP, Cadinha S, Barros AM, et al. Nonpigmented fixed drug eruption induced by esomeprazole. Cutan Ocul Toxicol 2010;29:217-20.  Back to cited text no. 8
    
9.
Sobrevia Elfau MT, Garces Sotillos M, Ferrer Claverıa L, Segura Arazuri N, Monzon Ballarin S, Colas Sanz C. Study of cross-reactivity between proton pump inhibitors. J Invest Allergol Clin Immunol 2010;20:157-61.  Back to cited text no. 9
    


    Figures

  [Figure 1], [Figure 2]
 
 
    Tables

  [Table 1]



 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow